A Case With Bilateral Sacroiliitis and Polyneuropathy Development Due to Isotretinoin Use
Tuncay ÇAKIR1, Volkan SUBAŞI2, Adem BİLGİLİ1, Ümit Seçil DEMİRDAL3, Rahime Nur ÜLKER1
1Department of Physical Medicine and Rehabilitation, Antalya Training and Research Hospital, Antalya, Turkey
2Department of Physical Medicine and Rehabilitation, Private Özgür Yaşam Physical Medicine and Rehabilitation Center, Mersin, Turkey
3Department of Physical Medicine and Rehabilitation, Medical Faculty of İzmir Katip Çelebi University, İzmir, Turkey
Keywords: Isotretinoin; polyneuropathy; sacroiliitis.
Isotretinoin is a vitamin A derivative used in acne treatment when standard treatment including systemic antibiotics fails. Isotretinoin exerts its effects via retinoic acid receptors. However, it often causes mucocutaneous, musculoskeletal, neurological, and ocular adverse effects. Most common musculoskeletal adverse effects include arthralgia and miyalgia. Rarely, seronegative sacroiliitis can be seen. Neurological adverse effects are generally related to central nervous system. In patients using isotretinoin, sensorial fibers are involved earlier than motor fibers in peripheral nervous system. This involvement is more prominent in sensorial nerves and myelin fibers at distal. In this article, we report a 25-year-old male case who developed demyelinating polyneuropathy and sacroiliitis after six-months of isotretinoin use.
The authors declared no conflicts of interest with respect to the authorship and/or publication of this article.
The authors received no financial support for the research and/or authorship of this article.